Will switching contraceptive pills help with heavy spotting between periods?Gynaecology
Hello. I have experienced spotting between periods on 2 occasions. The first cycle last month had light spotting - light red/brownish colour mixed in discharge. This month it has become heavier, almost like a normal period (filled up 2 pads since yesterday).
The spotting does not cause any cramps or discomfort. I have been on the Yasmin pill intermittently for 2 months. What could be the cause of the bleeding, and should I be worried? Will switching contraceptive pills help?
Thanks for your question.
It may be helpful if we explore some of the causes for this intermittent bleeding - sometimes termed as "breakthrough bleeding".
If the pill is not taken on a daily / regular basis, the temporary drop in the level of hormones can lead to intermittent bleeding. If you are on any long term medication (eg some antibiotics or anti-epilepsy medication) that increases hormonal metabolism/ breakdown, this can lead to a lowered level of the contraceptive hormone and this can also lead to bleeding.
Sometimes, if the pill is of a ultralow dose of hormone, or the progestogen component (birth control pills consist of both estrogen and progestogen components) is "mild", some women do have breakthrough bleeding even when they are taking the pill regularly. In this instance, a switch of contraceptive pills may help.
However, do remember to go for your regular Pap smear screening. If the bleeding is persistent even after a switch of pills or even when you stop the pill, then it is probably advisable to see a doctor to check for other abnormalities such as endometrial polyps or cervical problems.
Dr Fong Yoke Fai
Ask Dr Fong Yoke Fai: Menstrual Problems
Many women experience pain during their periods. Most of the pain is a result of the process of the uterus contracting to release the menstrual blood....READ MORE
The Complete Guide To Birth Control In Singapore (2019)
Birth control is a topic that's still not commonly discussed in Singapore. However, with the increase in sexual awareness and activity amongst the...READ MORE